Topological Methods in Nonlinear Analysis

Degree computations for positively homogeneous differential equations

Christian Fabry and Patrick Habets

Full-text: Open access

Abstract

We study $2\pi$-periodic solutions of $$ u''+f(t,u)=0 $$ using positively homogeneous asymptotic approximations of this equation near zero and infinity. Our main results concern the degree of $I-P$, where $P$ is the Poincaré map associated to these approximations. We indicate classes of problems, some with degree 1 and others with degree different from 1. Considering results based on first order approximations, we work out examples of equations for which the degree is the negative of any integer.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 23, Number 1 (2004), 73-88.

Dates
First available in Project Euclid: 31 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1464731379

Mathematical Reviews number (MathSciNet)
MR2055327

Zentralblatt MATH identifier
1059.34002

Citation

Fabry, Christian; Habets, Patrick. Degree computations for positively homogeneous differential equations. Topol. Methods Nonlinear Anal. 23 (2004), no. 1, 73--88. https://projecteuclid.org/euclid.tmna/1464731379


Export citation

References

  • V. I. Arnold, Mathematical methods of classical mechanics , Graduate Texts in Mathematics, 60 , Springer–Verlag, New York (1978) \ref\key 2
  • H. Berestycki and D. G. de Figueredo, Double resonance in semilinear elliptic problems , Comm. Partial Differential Equations, 6 (1981), 91–120 \ref\key 3
  • E. N. Dancer, On the Dirichlet problem for weakly non-linear elliptic partial differential equations, Proc. Roy. Soc. Edimburgh Sect. A, 76 (1977), 283–300 \ref\key 4
  • Y. J. Dong, Invariance of homotopy and an extension of a theorem by Habets–Metzen on periodic solutions of Duffing equations, Nonlinear Anal., 46 (2001), 1123–1132 \ref\key 5
  • D. R. Dunninger and J. C. Kurtz, A priori bounds and existence of positive solutions for singular nonlinear boundary value problems, SIAM J. Math. Anal., 17 (1986), 595–609 \ref\key 6
  • C. Fabry and A. Fonda, Nonlinear resonance in asymmetric oscillators, J. Differential Equations, 147 (1998), 58–78 \ref\key 7
  • A. Fonda and P. Habets, Periodic solutions of asymptotically positively homogeneous differential equations, J. Differential Equations, 81 (1989), 68–97 \ref\key 8
  • S. Fučik, Solvability of nonlinear equations and boundary value problems, Reidel, Dordrecht (1980) \ref\key 9
  • S. Gan and M. Zhang, Resonance pockets of Hill's equation with two-step potentials, SIAM J. Math. Anal., 32 (2000), 651–664 \ref\key 10
  • P. Habets and G. Metzen, Existence of periodic solutions of Duffing equations, J. Differential Equations, 78 (1989), 1–32 \ref\key 11
  • P. Habets and F. Zanolin, Positive solutions for a class of singular boundary value problem , Boll. Un. Mat. Ital. A (7), 9 (1995), 273–286 \ref\key 12
  • M. A. Krasnosel'skiĭ, Positive Solutions of Operator Equations, Noordhoff, Gröningen (1964) \ref\key 13
  • A. C. Lazer and D. Leach, On a nonlinear two-point boundary value problem, J. Math. Anal. Appl., 26 (1969), 20–27 \ref\key 14
  • A. C. Lazer and P. J. McKenna, Existence, uniqueness, and stability of oscillations in differential equations with asymmetric nonlinearities , Trans. Amer. Math. Soc. 315 (1989), 721–739 \ref\key 15
  • J. Leray, Étude de diverses équations intégrales non linéaires et de quelques problèmes que pose l'hydrodynamique, J. Math. Pures Appl., 12 (1933), 1–82 \ref\key 16
  • W. S. Loud, Periodic solutions of nonlinear differential equations of Duffing type , Proceedings United States-Japan Seminar on Differential and Functional Equations (W. A. Harris and Y. Sibuya, eds.), 199–224, Benjamin, New York (1967) \ref\key 17
  • J. Mawhin, Compacité, monotonie et convexité dans l'étude de problèmes aux limites semi-linéaires , In Séminaire d'analyse moderne, Université de Sherbrooke (1981) \ref\key 18 ––––, Nonresonance conditions of nonuniform type in nonlinear boundary value problems , Dynamical Systems II, Academic Press, New York (1982), 255–276 \ref\key 19 ––––, Boundary value problems for nonlinear ordinary differential equations: from successive approximations to topology, Development of Mathematics, 1900–1950 (J. P. Pier, ed.), Birkhäuser, Basel (1994), 443–478 \ref\key 20
  • J. Mawhin and L. Ward, Periodic solutions of some forced Liénard differential equations at resonance, Arch. Math. (Basel) 41 (1983), 337–351